Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 311, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2011, 5:25 PM CDT for Holt County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 18, 2011, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Holt County, NE
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:45 PM CDT | HAIL 1.75 | 14 Ne Oneill, NE | |
| Aug 18, 6:06 PM CDT | HAIL 2.75 | 4 Nne Page, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
973
WUUS53 KLBF 182225
SVRLBF
NEC089-182315-
/O.NEW.KLBF.SV.W.0311.110818T2225Z-110818T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 615 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF MIDWAY...OR 15 MILES NORTHEAST OF ONEILL...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN HOLT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4245 9830 4244 9858 4269 9863 4272 9858
4254 9830
TIME...MOT...LOC 2226Z 328DEG 32KT 4263 9849
WIND...HAIL 60MPH 1.75IN
$$
SPRINGER2 follow-up statements
297
WWUS53 KLBF 182242
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT THU AUG 18 2011
NEC089-182315-
/O.CON.KLBF.SV.W.0311.000000T0000Z-110818T2315Z/
HOLT NE-
542 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HOLT COUNTY UNTIL 615 PM CDT...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING 2 INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES
SOUTH OF REDBIRD STATE WILDLIFE MANAGEMENT AREA...OR 13 MILES
NORTHEAST OF ONEILL...MOVING SOUTH AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN HOLT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4245 9830 4244 9858 4269 9863 4272 9858
4254 9830
TIME...MOT...LOC 2241Z 350DEG 34KT 4253 9843
WIND...HAIL 60MPH 1.75IN
$$
SPRINGER310
WWUS53 KLBF 182315
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT THU AUG 18 2011
NEC089-182325-
/O.EXP.KLBF.SV.W.0311.000000T0000Z-110818T2315Z/
HOLT NE-
615 PM CDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOLT COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REMEMBER...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL HOLT
COUNTY UNTIL 630 PM CDT.
LAT...LON 4245 9830 4244 9858 4269 9863 4272 9858
4254 9830
TIME...MOT...LOC 2315Z 350DEG 34KT 4221 9835
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 3:05 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 18 2011
.SYNOPSIS...
AT 19Z...SURFACE ANALYSIS SHOWED THE DRY LINE HAD PUSHED THROUGH
MOST OF WESTERN NEBRASKA TO JUST WEST OF A VALENTINE-NORTH PLATTE
LINE AND MAY HAVE PUSHED THROUGH IMPERIAL. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED THE MOISTURE PLUME WELL EAST OF THEDFORD
AND NORTH PLATTE. ALSO...SATELLITE DERIVED LIFTED INDICES SHOWED
VERY UNSTABLE CONDITIONS EAST OF AINSWORTH AND BROKEN BOW. THE LAPS
ANALYSIS ALSO SHOWED THAT BULK 0-6KM SHEAR HAD INCREASED TO 40-50KT.
CUMULUS FIELDS IN THE VISIBLE IMAGERY INDICATED MOIST UNSTABLE AIR
OVER NORTH CENTRAL NEBRASKA ALONG AND NORTH OF A VALENTINE-
AINSWORTH-ORD LINE.
&&
.SHORT RANGE...TONIGHT AND FRIDAY.
THE DRY LINE HAS PUSHED THROUGH WESTERN NEBRASKA AND SEEMS TO BE
HUNG UP NEAR A VALENTINE-THEDFORD-LEXINGTON LINE. THAT PRETTY MUCH
ELIMINATES THE AREA WEST OF VALENTINE AND NORTH PLATTE FOR SEVERE
WEATHER. VERY UNSTABLE CONDITIONS EXIST IN CENTRAL AND NORTH CENTRAL
NEBRASKA...AND SHORT RANGE PROJECTIONS INDICATE MORE FAVORABLE DEEP
LAYER BULK SHEAR. THE BOTTOM LINE IS THAT THE STRONGEST CHANCES OF
THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE EAST OF THEDFORD-
NORTH PLATTE-MCCOOK LINE AND NORTH OF THE U.S. HIGHWAY 20 CORRIDOR
IN NORTHERN NEBRASKA. THE STRONGEST CHANCES FOR SEVERE WOULD BE EVEN
FARTHER EAST...SAY ALONG AND EAST OF A VALENTINE-BROKEN BOW LINE.
BY FRIDAY AFTERNOON...CONVECTIVE POTENTIAL AND DEEP BULK SHEAR
BECOME FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL IN SOUTHWEST
NEBRASKA AND PARTS OF THE NEBRASKA PANHANDLE. THE FOCUS WILL BE
ALONG A WEAK SURFACE FRONT NEAR THE KANSAS-COLORADO-NEBRASKA AND
ACROSS NORTHERN KANSAS BY FRIDAY EVENING.
.MEDIUM RANGE/EXTENDED...SATURDAY THROUGH THURSDAY.
AFTER THE SYSTEM FRIDAY...UNSEASONABLY COOL TEMPERATURES CAN BE
EXPECTED SATURDAY WITH THE POSSIBILITY OF SOME LINGERING SHOWERS OR
THUNDERSTORMS IN SOUTHERN AND EASTERN NEBRASKA.
TEMPERATURES BEGIN A MARKED RECOVERY SUNDAY AND 90S ARE POSSIBLE
OVER MUCH OF CENTRAL AND WESTERN NEBRASKA MONDAY THROUGH WEDNESDAY.
&&
.AVIATION...
FOR THE 18Z TAFS...TRICKY NEAR TERM FCST FOR KVTN SINCE THEY ARE
IN CLOSE PROXIMITY TO WARM FRONTAL BOUNDARY. HAVE INCLUDED CB WITH
THE IDEA THAT CONVECTIVE INITIATION WILL BE IN THE VICINITY BY LATE
AFTERNOON BUT LIKELY EAST OF THE TAF SITE. BELIEVE THE BIGGER ISSUE
WILL COME WITH LOWERED VSBYS DUE TO FOG LATER TONIGHT FOR BOTH KVTN
AND KLBF. LOW LEVEL MOISTURE WILL RETURN WESTWARD DURING THE EVENING
HOURS AS DRYLINE RETREATS AND EASTERLY LOW LEVEL FLOW DEVELOPS.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING IN AT LEAST IFR CONDITIONS
FOR BOTH PLACES FOR A FEW RUNS NOW AND WITH SYNOPTIC CONDITIONS
FAVORABLE HAVE INCLUDED 3SM ALONG WITH LIFR CEILINGS BY MORNING.
VSBYS COULD EASILY GO TO 1SM OR LESS AND WILL MONITOR FOR NEXT
UPDATE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
SHORT RANGE AND MEDIUM RANGE/EXTENDED...SPRINGER
AVIATION...STOPPKOTTEHazardous weather outlook, Aug 18, 3:44 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT THU AUG 18 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT THU AUG 18 2011 /244 PM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT...MAINLY EAST OF A LINE FROM VALENTINE TO BURWELL. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA OVERNIGHT. A WARM FRONT WILL IS ALSO LOCATED ACROSS THE AREA WHICH WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AS THE EVENING PROGRESS. WITH THE UNSTABLE AIRMASS IN PLACE...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...THOUGH THE POSSIBILITY OF AN ISOLATED TORNADO DOES EXIST IN THIS AREA AS WELL. FURTHER WEST...LOW RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES WILL EXIST ACROSS THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THROUGH EARLY EVENING. LARGE AND RAPID FIRE GROWTH WILL THEREFORE BE POSSIBLE ACROSS THE AREAS UNTIL SUNSET...AFTER WHICH TIME RELATIVE HUMIDITIES WILL INCREASE AND LESSEN FIRE WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A BOUNDARY WILL STALL SOUTH OF WESTERN AND NORTH CENTRAL FRIDAY INTO SATURDAY. NORTH OF THIS BOUNDARY...LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN AND WITH DAYTIME HEATING WILL DEVELOP AN UNSTABLE ATMOSPHERE ACROSS THE AREA. WITH THE ACTIVE WEATHER PATTERN CONTINUING TO EXIST ACROSS THE CENTRAL PLAINS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND...SOME OF WHICH MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ROCKIES SUNDAY INTO THE FIRST PART OF THE WORK WEEK. THIS WILL ALLOW TEMPERATURES TO INCREASE...BUT ALSO ALLOW THE CHANCES FOR THUNDERSTORMS TO CONTINUE INTO MONDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A DRIER PERIOD IS EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA BY MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM VALENTINE TO BURWELL. REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL BE HELPFUL IN THIS AREA...AND CONDITIONS WILL BE POSSIBLE THIS EVENING FOR AN ISOLATED TORNADO. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
In the hours before
Special weather statement, Aug 18, 4:25 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 425 PM CDT THU AUG 18 2011 NEZ010-182200- HOLT NE- 425 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 500 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INMAN...OR 11 MILES SOUTHEAST OF ONEILL... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... PAGE AROUND 435 PM CDT. EWING AROUND 455 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
Local storm report, Aug 18, 4:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 NNE BUTTE 42.95N 98.83W
08/18/2011 E1.25 INCH BOYD NE PUBLIC
&&
JAHSENMALocal storm report, Aug 18, 4:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 SE INMAN 42.35N 98.49W
08/18/2011 M1.00 INCH HOLT NE STORM CHASER
HAIL FALLING AT THE TIME OF THE REPORT.
&&
CDCLocal storm report, Aug 18, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 2 N EWING 42.29N 98.34W
08/18/2011 E2.00 INCH HOLT NE PUBLIC
&&
JAHSENMALocal storm report, Aug 18, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 1 E EWING 42.26N 98.32W
08/18/2011 E2.00 INCH HOLT NE PUBLIC
&&
JAHSENMALocal storm report, Aug 18, 5:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 3 NNW EWING 42.30N 98.37W
08/18/2011 HOLT NE NWS EMPLOYEE
INITIAL FUNNEL CLOUD DISSIPATED WITH ANOTHER FORMING.
&&
JAHSENMAThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:07 PM CDT | Tornado Warning | LBF | Cherry, Hooker | 38 min |
| Aug 17, 7:36 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 39 min |
| Aug 17, 7:44 PM CDT | Tornado Warning | LBF | Hooker | 46 min |
| Aug 17, 8:13 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson | 62 min |
| Aug 17, 9:10 PM CDT | Tornado Warning | LBF | Brown, Cherry, Keya Paha | 35 min |
| Aug 17, 9:44 PM CDT | Tornado Warning | LBF | Brown, Keya Paha, Rock | 31 min |
| Aug 17, 10:09 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 51 min |
| Aug 18, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 53 min |
| Aug 18, 4:43 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 47 min |
| Aug 18, 4:54 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 66 min |
| Aug 18, 5:19 PM CDT | Tornado Warning | LBF | Holt | 26 min |
| Aug 18, 5:53 PM CDT | Tornado Warning | LBF | Holt | 37 min |
| Aug 18, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.